Alert archive / Mississippi / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 396, NWS Jackson, MS

September 2, 2013Kemper County, Lauderdale County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Sep 2, 2013, 1:29 PM CDT for Kemper County, Lauderdale County, Mississippi. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2013, 1:29 PM CDT (18:29 UTC)
Expired
Sep 2, 2013, 2:15 PM CDT
In force
46 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Kemper County, MS, Lauderdale County, MS

The radar

The Columbus AFB radar (KGWX), 145 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 1:40 PM CDTHAIL 15 Nne Meridian Station, MSREPORTED ALONG ST JOHNS RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2013-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1928 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2013-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1928 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

068 
WUUS54 KJAN 021829
SVRJAN
MSC069-075-021915-
/O.NEW.KJAN.SV.W.0396.130902T1829Z-130902T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
129 PM CDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI...
  NORTHEASTERN LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...LAUDERDALE...MERIDIAN STATION...

* UNTIL 215 PM CDT

* AT 129 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OAK GROVE MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERIDIAN STATION BY 140 PM CDT...
  PORTERVILLE BY 145 PM CDT...
  TAMOLA BY 205 PM CDT...
  LAUDERDALE BY 210 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3265 8838 3244 8839 3240 8841 3262 8873
      3277 8861 3266 8837
TIME...MOT...LOC 1829Z 305DEG 11KT 3265 8858

$$

EEC
1 follow-up statement
838 
WWUS54 KJAN 021848
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
148 PM CDT MON SEP 2 2013

MSC069-075-021915-
/O.CON.KJAN.SV.W.0396.000000T0000Z-130902T1915Z/
LAUDERDALE MS-KEMPER MS-
148 PM CDT MON SEP 2 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHEASTERN KEMPER AND NORTHEASTERN LAUDERDALE COUNTIES...

AT 148 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
TAMOLA MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TAMOLA BY 155 PM CDT...
  LAUDERDALE BY 200 PM CDT...
  KEWANEE BY 215 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

LAT...LON 3265 8838 3244 8839 3240 8841 3260 8869
      3274 8855 3266 8837
TIME...MOT...LOC 1848Z 311DEG 12KT 3256 8853

$$

EEC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 11:17 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 2, 11:17 AM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1117 AM CDT MON SEP 2 2013

.UPDATE...

HAVE MADE A FEW MORE CHANGES SINCE THE EARLIER UPDATE. THE MOST
SIGNIFICANT UPDATE WAS TO REMOVE THE RISK FOR SEVERE STORMS ALONG
THE HIGHWAY 82 CORRIDOR IN THE GRAPHICS/HWO FOR THIS AFTERNOON/
EVENING. HAVE ALSO SHIFTED BETTER NEAR TERM POPS FARTHER SOUTH AND
CUT BACK ON TODAY'S TEMPERATURES A LITTLE MORE IN CURRENT RAIN AREA.

THE COMPLEX OF SHOWERS/THUNDERSTORMS ACROSS NORTHWEST PORTIONS OF
THE ARKLAMISS HAS DIMINISHED SOME...AND CLOUDS/RAIN ARE KEEP THE
AIRMASS MORE STABLE...THUS LIMITING ANY CONCERN FOR SEVERE STORMS.
HOWEVER...CONTINUED REGENERATION OF CONVECTION ON THE UPSTREAM SIDE
OF THE COMPLEX HAS RAISED SOME CONCERN FOR HEAVY RAINFALL AND MINOR
FLOODING IN THE BOLIVAR/SUNFLOWER COUNTY AREA FOR THE NEXT HOUR OR SO
AND WE ARE MONITORING THIS FOR THE NEAR TERM.

OTHERWISE...SHALLOW OUTFLOW FROM THIS COMPLEX IS MOVING SOUTH WITHOUT
DEEP CONVECTIVE DEVELOPMENT IN THE CAPPED AIRMASS. WITH CONTINUED
DAYTIME HEATING AND DESTABILIZATION...THE RISK FOR STORMS TO DEVELOP
WILL INCREASE ALONG THE BOUNDARY AS IT STALLS SOUTH AND EAST OF THE
CURRENT COMPLEX...BUT THE MOST RECENT HRRR/WRF GUIDANCE CONTINUE TO
BE BEARISH WITH TSTM DEVELOPMENT LATER THIS AFTERNOON/EVENING...SO
HAVE NOT RAISED POPS VERY MUCH. A FEW STRONG PULSE-TYPE STORMS WILL
BE POSSIBLE IF STORMS CAN DEVELOP IN AREAS THAT RECEIVE THE GREATEST
HEATING...ESPECIALLY ALONG AND NORTH OF THE I-20 CORRIDOR. /EC/

&&

.PREV DISCUSSION... /ISSUED 902 AM CDT MON SEP 2 2013/

UPDATE...

A COMPLEX OF SHOWERS/THUNDERSTORMS AFFECTING THE HIGHWAY 82
CORRIDOR...ESPECIALLY IN THE DELTA REGION IS BRINGING HIGH COVERAGE
OF RAINFALL AND HAVE INCREASED POPS TO REFLECT THIS. THE EXPECTATION
IS THAT THIS COMPLEX WILL DIMINISH AS IT MOVES SOUTHEAST INTO A MORE
STABLE MID LEVEL ENVIRONMENT LATER THIS MORNING AND EARLY AFTERNOON.
WITH STRONG AFTERNOON HEATING...STORMS COULD ERUPT ALONG ANY
DIFFERENTIAL/OUTFLOW BOUNDARIES PRODUCED BY THIS COMPLEX...HOWEVER
THE HRRR AND ASSORTMENT OF WRF GUIDANCE ARE STINGY WITH ADDITIONAL
CONVECTIVE DEVELOPMENT LATER THIS AFTN. SO CONFIDENCE IN CONVECTIVE
BEHAVIOR/EVOLUTION TODAY IS LOWER THAN USUAL. /EC/

PREV DISCUSSION... /ISSUED 405 AM CDT MON SEP 2 2013/

SHORT TERM...TODAY THROUGH TUESDAY NIGHT...UPPER RIDGING THAT HAS
BEEN PRESENT OVER OUR REGION THIS WEEKEND WILL CONTINUE TO
RETROGRADE TO THE WEST. IN ADDITION...AN UPPER TROUGH WILL BE
SITUATED ACROSS THE OHIO VALLEY/EASTERN THIRD OF THE UNITED STATES.
THIS WILL LEAVE THE ARKLAMISS REGION BETWEEN THESE TWO UPPER LEVEL
FEATURES AND GENERALLY UNDER NORTHWEST FLOW ALOFT. THIS WILL HELP TO
BRING A SHORTWAVE TROUGH INTO OUR REGION TODAY AHEAD OF A FRONTAL
BOUNDARY. THIS TROUGH LOOKS TO BE RESPONSIBLE FOR THE CONVECTION
CONTINUING ACROSS PORTIONS OF THE MID SOUTH EARLY THIS MORNING.
MODELS INDICATE THAT CONVECTION SHOULD CONTINUE TO DEVELOP THROUGH
THE DAY IN ASSOCIATION WITH THIS SHORTWAVE TROUGH...THE APPROACHING
FRONTAL BOUNDARY...AND LEFTOVER MESOSCALE OUTFLOW BOUNDARIES PRESENT
ACROSS THE AREA. GIVEN COOL MIDLEVEL TEMPERATURES AROUND -6 TO -8C
PRESENT ACROSS THE REGION LEADING TO VERTICAL TOTALS AROUND
28-29C...AMPLE MOISTURE...AND SUFFICIENT DAYTIME HEATING...
CONVECTION WILL INCREASE LATER THIS AFTERNOON ITO THE EVENING. SOME
OF THE STORMS COULD BE SEVERE GIVEN THE BETTER LAPSE RATES AND WILL
CONTINUE TO ADVERTISE THIS POTENTIAL...ESPECIALLY GIVEN THE LABOR
DAY HOLIDAY. THE BEST CONDITIONS APPEAR TO BE NORTH OF I-20 AND
ESPECIALLY NORTH OF HIGHWAY 82 CORRIDOR.

WITH THE FRONTAL BOUNDARY LINGERING ACROSS THE REGION...SHOWERS AND
STORMS WILL LINGER THROUGH THE NIGHT AND INTO TUESDAY ALONG AND
SOUTH OF THE FRONT. BEHIND THE FRONT...DRIER AIR WILL BEING TO
FILTER INTO THE REGION ON TUESDAY. THIS...ALONG WITH COOLER LOW
LEVEL TEMPERATURES...WILL HELP TO MAKE FOR A RATHER PLEASANT DAY ON
TUESDAY FOR LOCATIONS ESPECIALLY NORTH OF I-20/HIGHWAY 82. BY 12Z
WEDNESDAY...MODEL PW VALUES SHOW LOCATIONS SOUTH OF I-20 SEEING
VALUES AROUND 1.5 INCHES...WHEREAS LOCATIONS NORTH OF I-20 WILL BE
AROUND 1-1.3 INCHES. GUIDANCE HAS CONTINUOUSLY BEEN SHOWING MUCH
COOLER TEMPERATURES ON TUESDAY WITH ENSEMBLE MEANS AROUND THE UPPER
80S FOR HIGHWAY 82 CORRIDOR. CONTINUED THE TREND OF CUTTING MAV
GUIDANCE BY A DEGREE OR TWO IN ACCORDANCE WITH THIS AIRMASS BEING
BEHIND THE BOUNDARY. THE MORE NOTICEABLE CHANGE WILL COME IN
OVERNIGHT LOWS. LOWS ON TUESDAY NIGHT WILL BE IN THE MID TO LOWER
60S ACROSS THE NORTHERN COUNTIES. /28/

LONG TERM...WEDNESDAY THROUGH SUNDAY...THE CWA WILL BE DIVIDED IN
HALF THROUGH MUCH OF THE LONG TERM WITH A DRIER AIRMASS AND VERY
LITTLE CHANCE FOR RAIN ACROSS THE NORTH WITH DEEP MOISTURE AND
GREATEST RAIN CHANCES CONTINUING ACROSS THE SOUTH.  COME WEDNESDAY
MORNING A LARGE MID LEVEL(595DAM) HIGH WILL BE CENTERED OVER
COLORADO WITH A 1020MB SURFACE RIDGE CENTERED OVER THE TENNESSEE AND
OHIO VALLEYS. A STALLED COLD FRONT IS EXPECTED TO BE DRAPED ACROSS
THE SOUTHERN PORTIONS OF OUR CWA. A DRIER AIRMASS WITH PWS BELOW AN
INCH AND A HALF AND MID 60 SURFACE DEWPOINTS WILL RESIDE NORTH OF
THE FRONT WHILE NEAR TWO INCH PWS AND LOWER 70 DEW POINTS CONTINUE
ACROSS THE SOUTHERN THIRD OF OUR CWA. THIS DRIER AIRMASS WILL LEAD
TO BELOW NORMAL MORNING LOWS ACROSS THE NORTH THROUGH THE END OF THE
WEEK. WARMER THAN NORMAL AFTERNOON HIGHS WILL CONTINUE HOWEVER THE
GFS MOS WAS AMONG THE HIGHEST ENSEMBLE MEMBER AND HAVE LEANED TOWARD
ENSEMBLE MEAN HIGHS THURSDAY THROUGH THE END OF THE WEEK. MAINLY
AFTERNOON AND EARLY EVENING RAIN CHANCES WILL BE CARRIED SOUTH OF
INTERSTATE 20 WEDNESDAY WHILE WL LEAVE OUT MENTION NORTH OF
INTERSTATE 20. VERY LITTLE CHANGE IN SENSIBLE WEATHER IS EXPECTED
OVER OUR AREA THURSDAY BUT A SECOND STRONGER SURFACE HIGH WILL DROP
OUT OF THE NORTHERN PLAINS ACROSS THE GREAT LAKES REGION THURSDAY
NIGHT AND THEN TO THE MID ATLANTIC SEABOARD FRIDAY. THIS WILL
REINFORCE THE DRY NORTH TO NORTHEAST FLOW ACROSS OUR REGION AND
NUDGE THE STALLED FRONTAL BOUNDARY JUST SOUTH OF HIGHWAY 84. DRY
CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE NORTHERN TWO THIRDS
OF OUR CWA BUT MODEL CONSENSUS SUGGESTS CARRYING LOW POPS ACROSS THE
HIGHWAY 84 CORRIDOR FRIDAY AND SATURDAY. THE LARGE MID LEVEL RIDGE
WILL BREAK DOWN SUNDAY INTO MONDAY WHILE WEAK SURFACE RIDGING
BECOMES ORIENTED ALONG THE GULF COAST. DEEPER MO

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS ARE AFFECTING THE GLH-GWO-CBM/GTR CORRIDOR
THIS MORNING. THIS ACTIVITY WILL DIMINISH BY EARLY AFTERNOON...WITH
ISOLATED AFTERNOON STORMS POSSIBLE NEAR TAF SITES THIS AFTERNOON AND
EVENING. OTHERWISE...MORNING MVFR CATEGORIES WILL BE POSSIBLE AGAIN
EARLY TUESDAY MORNING...ESPECIALLY IN AREAS THAT RECEIVE RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       96  71  92  68 /  16  36  21  13
MERIDIAN      95  70  92  67 /  20  36  23   8
VICKSBURG     96  69  93  67 /  31  41  22  13
HATTIESBURG   97  73  96  72 /  20  20  32  17
NATCHEZ       96  72  93  71 /  16  25  35  20
GREENVILLE    93  70  92  65 /  64  39  14  11
GREENWOOD     92  69  92  64 /  61  41  13  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Sep 2, 10:25 AM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1025 AM CDT MON SEP 2 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031530-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
1025 AM CDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 2:22 PM CDTSpecial Weather StatementJANNewton33 min
Sep 2, 2:35 PM CDTSpecial Weather StatementJANSmith30 min
Sep 2, 3:01 PM CDTSpecial Weather StatementJANClarke29 min
Sep 2, 3:03 PM CDTSpecial Weather StatementJANRankin32 min
Sep 2, 3:07 PM CDTSpecial Weather StatementJANCopiah28 min
Sep 2, 3:12 PM CDTSpecial Weather StatementJANLawrence28 min
Sep 2, 3:18 PM CDTSpecial Weather StatementJANSimpson32 min
Sep 2, 3:31 PM CDTSpecial Weather StatementJANJasper29 min
Sep 2, 4:10 PM CDTSpecial Weather StatementJANCovington30 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.